Have you any stash?

>First of all, thanks to everyone who has called or emailed to ask or express concern about my mom. You have no idea how much it means to this only child to know that I have a network of folks far and wide who are thinking of us, and I appreciate each and every one of you more than you’ll ever know.

Mom had what I thought was a serious neurological episode on Saturday — a sudden, severe headache accompanied by nausea and confusion. I went up there then, and she pretty much chased me home, saying she had a “stomach bug that’s going around” and would be fine. There was no improvement Sunday, and today when I called her, I decided it was time she saw a doctor. Her doc and I have an arrangement where I text him, and he calls me and makes arrangements with his office staff to see us. It works very well, because frankly, a lot of the front office people there are goobers.

The doc decided she needed a CT scan, and I went to pick her up. Mom allowed that the problem had started a couple of hours after she took her Aciphex pill that she normally takes for reflux. But she had noticed the pill looked a little different. She gave me the bottle. This is what I saw.Granted, I’m not a pharmacist, but danged if that doesn’t look like it says “Aricept” and not “Aciphex”. And according to the label, it had been “double checked” by the pharmacy before they gave it to my mom. She didn’t look at the bottle outside of the label on the other side — why should she??

Off to the doctor’s office to show them the bottle. Their eyes got wide as saucers, and the doc said that yes, the Aricept could have caused the symptoms she had, but let’s do the CT just to be sure there was no permanent damage.

Then off to the pharmacy. With my mother going “be nice… be nice”, I asked to speak to the pharmacist and showed her the bottle, with the label showing the double check and the fact that they had clearly filled it incorrectly. Those of you who know me would be exceedingly proud. I did not have a total meltdown. There was no yelling, cursing, or questioning of parentage. However, there was a serious one way flow of information from me to her. She apologized profusely (what else could she do??), gave us a bottle of the correct drug, and marked Mom’s account as “brand only” so pills wouldn’t suddenly change shape or color with generics.

Then to the hospital, where Mom had to endure bloodwork and the CT scan. Fortunately the CT operator elected to do the scan without contrast first and let the radiologist read it, so if there was no problem evident she wouldn’t have to deal with having the dye injected. Praise God the scan came out clean.

By the afternoon Mom was much more alert and less confused, so I’m guessing the drug was finally working out of her system. Late in the afternoon the pharmacist called her again to apologize. I imagine she was afraid we were going to sue her, but as I had explained earlier, we’re not litigious folk. Mom explained that it was a mistake — a serious one, no doubt — but that her God taught her to forgive. And Mom says if it had to happen, she’s glad it happened to her instead of someone it could have really hurt. And just maybe they’ll be a little more careful next time.

Me? I’m still working on the forgiveness thing. And my hair’s just a bit greyer than it was on Friday.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: